Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

looking for help/insight

LonelygirlLLonelygirl Posts: 29
edited 06/11/2012 - 8:50 AM in New Member Introductions
Hello. I'm active duty military, 34 years old. I had a L4-S1 fusion due to discogenic (spelling?) pain that was not responsive to injections or meds. My husband has been very supportive but the lack of support outside of home is really getting to me. I'm afraid this has gotten under my skin to the point that I'm becoming depressed. The surgeon says I'm doing great, despite me being in pain pretty much 24/7. I stopped the prescription meds because they were affecting my ability to be professional at work...and I can't be caught driving on Percocet or even Norco. I started taking tylenol but it was ruining my stomach (probably from all the painkillers before that). I think I'd rather be in pain than sick and/or high.

Following the surgery I was on convalescent leave for close to 3 months. During that time nobody from my unit contacted me to see how I was doing. I got phone calls from friends, thankfully, but nothing from leadership. When I did return I logged onto my clogged e-mail box to see I was E-MAILED a new job assignment by the commander. When I had a meeting with him regarding my office he was very clear about how I would need to get back up flying again immediately or he'd move me out of the unit. Not even a "how are you doing" or anything. I was so hurt and didn't know how to respond.

I do have a strong sense of independence and am really not fond of asking for help. But something's gotta give. The social network the military boasts seems a bold-faced lie to me right now. I think of the last decade of hard work, deployments and long days I put in and it all seems for nothing. I work in a fog of frustration and pain and there doesn't seem to be a light at the end of this tunnel.

I need somebody to lean on. I'm hoping some folks here can help shed some light on my situation. I'm sure I'm not alone.


  • I would like to say THANK YOU for serving!
    All I can do is say that I am truly sorry for your pain and troubles. PLease do know that you are NOT alone. I'm sure someone with experience will see this and offer any advice they can,from their own experience. >:D<
  • thank you, InAPickle :) I found a great chat room and was able to connect with some really nice folks. Their stories kind of put things in perspective and gave me some ideas of how to cope and how to better communicate with my doctor. I'll definitely be back to these forums and chatrooms!
  • I want to add thank you soooo much for serving as well! I am very proud of you. I can't put in words how thankful I am for what you are doing for all of us! I pray for you guys often!

    I had a 4 lvl lumbar laminectomy last May. That left me with chronic low back pain, pretty severe. It did alleviate my right leg nerve pain. I'm 58, will be 59 years old next month.

    I can't say I've had the same issues as you have. I've been on low dose morphine and oxycodone along with neurontin for several years. They make me sleepy. Aside from that I've not had problems with my meds.

    I am very saddened that your leadership and fellow military people do not support you as they should. I do not understand. My understanding that as a Team serving our Country, laying your lives on the line, emotional/psychological support would be critical.

    Either way, again, thank you so much! I was not able to serve because of medical issues or I sure would have.

    Ken GreyEagle
  • Thanks for the reply, GreyEagle. I wish I could take the pills I need to feel better. I was given Lyrica but was then told if I took it regularly then I will be permanently grounded.

    I was doing well on Norco but couldn't risk driving on it. As far as the Uniform Code of Military Justice is concerned, it's the same as driving drunk. I have to get to work somehow, so no good meds.

    I'm going to ask to be referred back to PM. Hopefully this will get me started in the right direction.
  • Hi,

    First let me say welcome to spine-health and thanks for your service. As far as still being in pain and not being able to take any meds. What about a anti-inflammatory like naproxen there was some research I seen this Am that is is the least problematic. Also have you tried any trigger point injections or other injections post surgery. I have actually had roids following surgery to bring the inflammation down. So maybe something you can talk to your doctor about.

    Sometimes it does help to talk to others whom are in the same situation or similar as you know they get it. Remember one thing we are always here and open 24/7 even if your just frustrated. But we most certainly get it. There are several other military members on the forums and I am sure they might have some more insight of ways to navigate the system to get some more relief.

    Just thought I would stop by and welcome you to spine-health, if I can be of any assistance don't hesitate to send me a pm. Keep us posted on how you do.
  • Ty for the reply, Tamtam. I was taking Tramadol but was told anti-inflammatories slowed down the fusion process, which scared the crap out of me. I don't want to draw this out any longer than I have to. But I will ask the PM doc about it, see what he thinks.
Sign In or Register to comment.